Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 47, NWS Springfield, MO

June 28, 1997McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 28, 1997, 7:21 AM CDT for McDonald County, Newton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 7:21 AM CDT (12:21 UTC)
Expired
Jun 28, 1997, 10:25 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 281222
FFWSGF
MOC119-145-281525-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 AM CDT SAT JUN 28 1997

* FLASH FLOOD WARNING FOR
  MCDONALD COUNTY - SOUTHWESTERN MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 1025 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  NEOSHO
  ANDERSON
  BIG SUGAR CREEK
  INDIAN CREEK

* CAUSE AND EFFECT
  AT 720 AM...THUNDERSTORMS CONTINUE TO REDEVELOP OVER NEWTON
  AND MCDONALD COUNTIES OF SOUTHWEST MISSOURI. DOPPLER RADAR
  ESTIMATED ONE TO TWO INCHES OF RAIN HAS FALLEN SINCE 5AM.


* FORECAST CONDITIONS
  THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHWEST
  MISSOURI AND NORTHEAST OKLAHOMA THROUGH 9 AM...WITH
  ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE TO THREE INCHES.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

TAGGART/RIDDLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:29 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 28, 2:29 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT SAT JUN 28 1997

FCST PROBLEM REMAIN POPS.

DEFINITE SUMMER PATTERN OVER AREA AS WEATHER AND TSTM DEVELOPMENT
TRIGGERED BY HARD TO TIME SHORT WAVES AT 70H AND 50H.  ONE THAT MOVED
THROUGH SW MO TODAY OVR SE MO CONTINUING TO SET OFF TSTMS..MNLY IN
THE UNO AREA.  00Z 50H UPPER AIR AND WATER VAPOR LOOP SHOWS NEXT RATHER
POTENT WAVE OVR WRN TX/SW OKLA.

OVERALL FCST FAIRLY STRAIGHTFORWARD...NEED TO INCLUDE POPS THRU SUNDAY
ACROSS CWA.  BUT ENOUGH DIFFERENCES IN HANDLING THE 50H SHORT WAVE IN
SW OKLA TO GIVE HEADACHES IN TRYING TO PLACE WHEN AND WHERE HEAVIEST RAINS
TO FALL.  BASED ON CURRENT LOCATION AND TSTMS IN WRN TX WILL INTIALLY
FOLLOW ETA WHICH TRACKS THE SHORT WAVE THE FURTHEST SOUTH THRU 24 HRS
INTO ECNTRL OKLA.  AVN/NGM FURTHER NORTH WITH VORT MAX ALONG OKLA/KS/MO
BORDER AT 24HRS.  ETA WOULD KEEP BEST CHCS FOR TSTMS OVR SE MO (NR OLD
VORT MAX/WASHED OUT FRONT) AND OVR NRN ARK/OKLA THRU 00Z.  NGM/AVN VERY
AGRESSIVE WITH LOTS OF PCPN OVR SW MO BY THIS AFTN.
WITH UNCERTAINITY AND UNSTABLE AIRMASS IN PLACE...WOULD NOT TINKER MUCH
WITH GOING FCST TODAY...HAVING HIGHEST POPS SOUTH OF I-44...TAPPERING OFF
FURTHER NORTH AND WEST TO 30 IN CNTRL MO.  NWSO ICT CALLED AND THEY ARE
GOING 30 POPS FOR ADJACENT SECTIONS OF SE KS.  THIS SEEMS GOOD.

CONFIDENCE BEYOND 24 HRS IS LOW...BUT ETA DRAGS VORT MAX NE INTO SRN MO
BY 36 HRS WITH AVN/NGM KEEPING IT IN THE AREA.  EITHER WAY LOOKS LIKE
BEST CHCS FOR RAIN MAY COME TONIGHT...NOT GOOD FOR SGF FIREWORKS SHOW.
MAY NEED TO UP POPS FROM CURRENT FCST FOR TONIGHT.

VORT MAX TO MOVE INTO SE MO ON SUNDAY...SHIFTING HIGHEST POPS INTO ERN CWA.

WOULD HIGHLIGHT HVY RAIN POTENTIAL IN SRN CWA AGAIN TODAY AND TONIGHT.
PULSE TYPE CELLS COULD GIVE LOCAL SVR WX THIS AFTN/EVE.

AS FOR TEMPS...FWC/FAN CLOSE AND WILL GO WITH THEM.

MY THOUGHTS FOR TODAY....
JLN/SE KS...PTLY CLDY...40 POPS.  LOCALLY HVY RAIN PSBL. HI UPR 80S.  S 10.
SGF...PTLY CLDY...50 POPS. LOCALLY HVY RAIN PSBL. HIGH MID 80S.  S 10.
UNO...SCAT SHOWERS/STORMS. LOCALLY HVY RAIN PSBL. HIGH MID 80S.  S 10.
AIZ/VIH...PTLY CLDY....30 POPS.  HIGH MID 80S.  SE 10.
.

CCF
SGF TT 085/068 085J/068 087 06553
JLN TE 087/070 089/070 090 06453

RIDDLE

In the hours before

Special weather statement, Jun 28, 4:52 AM CDT, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT SAT JUN 28 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SCATTERED THUNDERSTORMS WILL BRING LOCALLY HEAVY RAINFALL AND
POSSIBLE SEVERE WEATHER TODAY AND TONIGHT...

THE AIRMASS OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST AND CENTRAL
MISSOURI WILL REMAIN MOIST AND UNSTABLE TODAY THROUGH SUNDAY.
DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE THROUGH
THE REGION GENERATING SCATTERED SHOWERS AND THUNDERSTORMS.

FOR THE DAYLIGHT HOURS TODAY...WIDELY SCATTERED THUNDERSTORMS WILL
OCCUR THROUGH THE AREA.  FOR TONIGHT...THUNDERSTORMS ARE EXPECTED
TO INCREASE IN COVERAGE AS A STRONG DISTURBANCE MOVES OUT OF OKLAHOMA
AND INTO SOUTHERN MISSOURI OVERNIGHT.  THESE STORMS MAY FORM AN
ORGANIZED COMPLEX AND MOVE THROUGH SOUTHERN MISSOURI OVERNIGHT INTO
SUNDAY MORNING.

THE MAIN THREAT THE NEXT 24 HOURS WILL BE HEAVY RAINFALL AND RESULTANT
LOCALIZED FLASH FLOODING.  RAINFALL RATES OF UP TO TWO INCHES IN AN
HOUR MAY OCCUR WITH ISOLATED STORMS.  BRIEF SEVERE WEATHER WILL BE
POSSIBLE WITH ISOLATED STORMS PRODUCING LARGE HAIL AND WIND GUSTS TO 60
MPH.

WITH ALL THE OUTDOOR EVENTS THIS WEEKEND...PERSONS SHOULD BE ALERT AND
KEEP AN EYE ON THE SKY AND SEEK SHELTER WHEN THUNDER AND LIGHTNING ARE
OBSERVED.  ANYONE CAMPING OR FLOATING ALONG AREA RIVERS AND STREAMS
SHOULD BE ALERT FOR POSSIBLE FLASH FLOODING AND WATCH FOR FAST RISES IN
RIVER LEVELS.

SPOTTER ACTIVATION MAY BE REQUIRED OVER PARTS OF THE AREA THIS
AFTERNOON AND TONIGHT.

RIDDLE
Special weather statement, Jun 28, 5:00 AM CDT, 2 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT SAT JUN 28 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SCATTERED THUNDERSTORMS WILL BRING LOCALLY HEAVY RAINFALL AND
POSSIBLE SEVERE WEATHER TODAY AND TONIGHT...

THE AIRMASS OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST AND CENTRAL
MISSOURI WILL REMAIN MOIST AND UNSTABLE TODAY THROUGH SUNDAY.
DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE THROUGH
THE REGION GENERATING SCATTERED SHOWERS AND THUNDERSTORMS.

FOR THE DAYLIGHT HOURS TODAY...WIDELY SCATTERED THUNDERSTORMS WILL
OCCUR THROUGH THE AREA.  FOR TONIGHT...THUNDERSTORMS ARE EXPECTED
TO INCREASE IN COVERAGE AS A STRONG DISTURBANCE MOVES OUT OF OKLAHOMA
AND INTO SOUTHERN MISSOURI OVERNIGHT.  THESE STORMS MAY FORM AN
ORGANIZED COMPLEX AND MOVE THROUGH SOUTHERN MISSOURI OVERNIGHT INTO
SUNDAY MORNING.

THE MAIN THREAT THE NEXT 24 HOURS WILL BE HEAVY RAINFALL AND RESULTANT
LOCALIZED FLASH FLOODING.  RAINFALL RATES OF UP TO TWO INCHES IN AN
HOUR MAY OCCUR WITH ISOLATED STORMS.  BRIEF SEVERE WEATHER WILL BE
POSSIBLE WITH ISOLATED STORMS PRODUCING LARGE HAIL AND WIND GUSTS TO 60
MPH.

WITH ALL THE OUTDOOR EVENTS THIS WEEKEND...PERSONS SHOULD BE ALERT AND
KEEP AN EYE ON THE SKY AND SEEK SHELTER WHEN THUNDER AND LIGHTNING ARE
OBSERVED.  ANYONE CAMPING OR FLOATING ALONG AREA RIVERS AND STREAMS
SHOULD BE ALERT FOR POSSIBLE FLASH FLOODING AND WATCH FOR FAST RISES IN
RIVER LEVELS.

SPOTTER ACTIVATION MAY BE REQUIRED OVER PARTS OF THE AREA THIS
AFTERNOON AND TONIGHT.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:29 PM CDTSevere Thunderstorm WarningSGFLawrence36 min
Jun 27, 10:03 PM CDTSevere Thunderstorm WarningSGFChristian52 min
Jun 28, 7:29 AM CDTFlash Flood WarningSGFCamden3 hr
Jun 28, 2:14 PM CDTFlash Flood WarningSGFHowell, Shannon4 hr
Jun 28, 4:13 PM CDTFlash Flood WarningSGFMiller, Morgan5 hr
Jun 28, 4:21 PM CDTSevere Thunderstorm WarningSGFCamden, Miller49 min
Jun 28, 4:44 PM CDTFlash Flood WarningSGFCamden5 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.